Table of Content

Archive

Autumn 2008, Vol. 16 No. 3

Hong Kong J. Dermatol. Venereol. (2008) 16, 155-159


Case Report

Toxic epidermal necrolysis in a breast cancer patient treated with whole brain radiotherapy and phenytoin: Should phenytoin have been used?

H Ranu, SM Pang

Abstract
Phenytoin is commonly used as a prophylactic anticonvulsant for intracranial malignancies. Many of these patients also receive concurrent cranial radiotherapy. There are increasing numbers of reports suggesting possible synergism between phenytoin therapy and cranial radiotherapy leading to Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Phenytoin should be used with caution and all cutaneous reactions must be promptly evaluated and reported. We report a case of TEN in a patient receiving phenytoin that appeared shortly after the end of cranial irradiation for brain metastases from breast cancer. The pathogenesis and implications are briefly discussed.